Effects of Chemo on the Feet
There is a certain set of vocabulary that invokes fear, trepidation, and worry: Cancer and Chemo. Cancer is so prevalent in our world that I would wager it impossible to find an individual who has not been touched by it. There has been so much medical research on how to prevent and how to treat, and hopefully cure, cancer. When you think of cancer you automatically think about chemotherapy. They seem to go hand in hand. We have all heard about the devastating effects of chemo.
How does chemo treat cancer? It targets actively dividing and growing and destroys them. Unfortunately, it is indifferent when it comes to normal cells that are also growing and dividing. As such, the side effects come in response to the destruction of these normally dividing cells.
Common side effects:
- Sores in the mouth and throat
- Nausea and vomiting
- Blood disorders
- Foot problems,,,YES, foot problems
Effects on the feet:
Hand-Foot Syndrome (A.K.A. Palmar-Plantar Erythrodysesthesia)
It is not an effect of all types of chemo, but none-the-less, it is recognized as a side effect. Symptoms:
- Pain on the plantar surface of the foot
- Tingling or burning
- Tightness of the skin
- Thick calluses and blisters which may ulcerate
- Cracked, flaking, or peeling skin
Treatment may come in the form of topical anti-inflammatory creams. Other topical medications may also be used: topical lidocaine and topical moisturizing creams.
If you are undergoing chemotherapy and are in need of foot care, please contact Dr. Bowman at 713-467-8886 or visit www.houstonfootspecialists.com.
Photo Credit: Glady VIA pixabay.com
Category: Foot Health
Tags: Cancer, Feet